Skip to main content

Analysis of linear determinacy for spread in cooperative models

Abstract

 The discrete-time recursion system $\u_{n+1}=Q[\u_n]$ with $\u_n(x)$ a vector of population distributions of species and $Q$ an operator which models the growth, interaction, and migration of the species is considered. Previously known results are extended so that one can treat the local invasion of an equilibrium of cooperating species by a new species or mutant. It is found that, in general, the resulting change in the equilibrium density of each species spreads at its own asymptotic speed, with the speed of the invader the slowest of the speeds. Conditions on $Q$ are given which insure that all species spread at the same asymptotic speed, and that this speed agrees with the more easily calculated speed of a linearized problem for the invader alone. If this is true we say that the recursion has a single speed and is linearly determinate. The conditions are such that they can be verified for a class of reaction-diffusion models.

This is a preview of subscription content, access via your institution.

Author information

Authors and Affiliations

Authors

Additional information

Received: 7 August 2000 / Revised version: 5 January 2002 / Published online: 17 July 2002

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Weinberger, H., Lewis, M. & Li, B. Analysis of linear determinacy for spread in cooperative models. J Math Biol 45, 183–218 (2002). https://doi.org/10.1007/s002850200145

Download citation

  • Issue Date:

  • DOI: https://doi.org/10.1007/s002850200145

Keywords

  • Population Distribution
  • Local Invasion
  • Equilibrium Density
  • Cooperative Model
  • Recursion System